Alert archive / Washington / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 25, NWS Spokane, WA

August 11, 2022Whitman County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 11, 2022, 3:54 PM PDT for Whitman County, Washington. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2022, 3:54 PM PDT (22:54 UTC)
Expired
Aug 11, 2022, 4:34 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Whitman County, WA

The radar

The Spokane radar (KOTX), 87 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-341 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:06 PM PDT, 48 minutes earlier.

Area forecast discussion, Aug 11, 3:06 PM PDT, 48 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
306 PM PDT Thu Aug 11 2022

.SYNOPSIS...
Moisture rounding a low pressure system in the eastern Pacific
will keep showers and thunderstorms in the forecast at times
through Friday night. A cold front passage on Saturday will result
in breezier winds for the afternoon and usher in drier air. After
a brief cool down into the 80s this weekend, hot weather is
forecast to return next week.

&&

.DISCUSSION...

Tonight through Saturday night: Not much will change in the
synoptic level patter through Friday with ample moisture rounding
an upper level low off the coast with a continuing risk of
isolated to scattered thunderstorms through Friday night. Strong
to isolated severe thunderstorms are expected over extreme
southeast Washington to the southern to central Idaho Panhandle.
Large hail, damaging wind gusts, and torrential rainfall is
expected across this portion of the forecast area into this
evening. Scattered thunderstorms are also expected across the
northern mountains where some storms may also pulse up to become
strong, but less deep layer bulk shear across the northern zones
will make it difficult for these cells to become severe but not
completely out of the question. Mid levels will continue to remain
unstable over the eastern two-thirds of the forecast area where
isolated high based thunderstorms will continue to be possible
through the night. Storms overnight won't be as strong and will
likely be moving a bit quicker. The main concern with these higher
based storms will be for new fire starts with any cloud to ground
lightning strikes. Lightning doesn't look to be abundant enough to
meet thresholds for a red flag warning.

The low offshore will begin to eject across the Northwest Friday
evening. The region will remain conditionally unstable through the
afternoon and evening Friday. The increased dynamics ahead of the
ejecting low will increase the potential for thunderstorms,
especially where CIN will be lower over the higher terrain of the
Cascades and to northeast Washington. The Columbia Basin will see
a better chance for higher based thunderstorms as that upper level
wave moves inland overnight on Friday. Nocturnal thunderstorms
will be possible into Saturday morning and include areas further
east across the Palouse, Spokane Area, Northeast Mountains and
into the Idaho Panhandle. Storms tomorrow afternoon will once
again see enough instability and deep layer bulk shear for
stronger to isolated thunderstorms possible.

Drier air will mix in across the region with a weak cold front on
Saturday. The atmosphere will stabilize as a result with
precipitation not expected. Winds will increase with gusts up to
around 20-25 mph possible, especially across the exposed areas of
the basin. Drier air with the winds will increase the potential
for any new or ongoing to fires to spread, but parameters don't
look to meet criteria for red flag warnings at this time.
Temperatures will cool down a bit on Saturday into the 80s, but
still be a slightly above normal for mid August. /SVH

Sunday through Thursday: Height rises and/or amplification of an
upper level ridge over the area allows for a warming trend allowing
for the hottest temperatures to occur Wednesday and/or Thursday
accompanied with dry conditions. Heat Risk products show that by
Wednesday there will be widespread high to moderate risk for those
who are sensitive to heat, especially those without effective
cooling and/or adequate hydration. /Pelatti

&&

.AVIATION...
18Z TAFs:

.GUST FRONT POSSIBLE WITH CONVECTION TODAY ACROSS SOUTHEAST
WASHINGTON AND THE IDAHO PANHANDLE PRODUCING SHIFTING WINDS.

The Inland Northwest will be conditionally unstable
today. There is a lot of surface based instability for any
convective cells to quickly become strong or severe, but there is
also a strong cap on the convection without a whole lot of
synoptic level forcing. As such, thunderstorms are expected to
mostly be tied to the higher terrain where CIN is weaker, which
includes the north Cascades eastward to the northern Panhandle.
It also includes the Blue Mountains over to the southern to
central Panhandle: these thunderstorms will have the best chance
of becoming strong to severe today with large hail and damaging
wind gusts a possibility. Convective allowing models also
indicating a strong gust front propagating from this convection
that would result in a southerly to easterly wind shift into KLWS-
KPUW-KGEG- KSFF-KCOE between 2300Z to 0400Z. /SVH

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  94  61  87  56  88 /  20  20  20  20   0   0
Coeur d'Alene  61  92  59  87  54  88 /  20  20  20  20   0   0
Pullman        57  89  56  83  51  85 /  30  10  20  20   0   0
Lewiston       68  97  67  92  61  93 /  40  10  20  10   0   0
Colville       53  94  52  89  47  89 /  30  20  20  10   0   0
Sandpoint      58  92  57  86  51  85 /  30  20  20  20   0   0
Kellogg        66  91  64  84  59  85 /  40  20  30  20   0   0
Moses Lake     62  95  59  90  54  90 /  10  10   0  10   0   0
Wenatchee      67  95  63  88  60  90 /   0  10  10  10   0   0
Omak           63  94  61  93  57  93 /  10  10  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

In the hours before

Special weather statement, Aug 11, 1:22 PM PDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Spokane WA
122 PM PDT Thu Aug 11 2022

IDZ027-WAZ032-112115-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
122 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce, northwestern Lewis and eastern Asotin Counties through 215 PM
PDT...

At 121 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Paradise, or 22 miles south of Lewiston, moving
north at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarkston Heights-Vineland, Asotin, Rogersburg and Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4595 11687 4600 11692 4600 11718 4603 11717
      4604 11711 4608 11707 4619 11713 4637 11709
      4637 11706 4632 11702 4632 11671 4594 11680
TIME...MOT...LOC 2021Z 192DEG 25KT 4607 11700

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

RP
Special weather statement, Aug 11, 2:18 PM PDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Spokane WA
218 PM PDT Thu Aug 11 2022

IDZ027-WAZ032-112145-
Lewis and Southern Nez Perce Counties ID-
Lower Garfield and Asotin Counties WA-
218 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southwestern Nez
Perce, western Lewis and southeastern Asotin Counties through 245 PM
PDT...

At 218 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Paradise, or 23 miles south of Lewiston, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Rogersburg and Waha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4600 11692 4600 11709 4627 11697 4621 11665
      4595 11687
TIME...MOT...LOC 2118Z 214DEG 27KT 4605 11692

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VT
Special weather statement, Aug 11, 2:35 PM PDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
235 PM PDT Thu Aug 11 2022

IDZ026-027-112200-
Lewiston Area ID-Lewis and Southern Nez Perce Counties ID-
235 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern Nez
Perce and northwestern Lewis Counties through 300 PM PDT...

At 235 PM PDT, Doppler radar was tracking a strong thunderstorm near
Craigmont, or 15 miles southeast of Lapwai, moving north at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Craigmont, Culdesac, Winchester, Peck, Reubens and Gifford.

This includes U.S. Highway 95 in Idaho between mile markers 270 and
294.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4621 11641 4615 11666 4645 11678 4649 11637
TIME...MOT...LOC 2135Z 170DEG 22KT 4629 11653

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VT
Special weather statement, Aug 11, 3:04 PM PDT, 50 minutes before
Special Weather Statement
National Weather Service Spokane WA
304 PM PDT Thu Aug 11 2022

WAZ032-033-112230-
Washington Palouse WA-Lower Garfield and Asotin Counties WA-
304 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of north central
Garfield and east central Whitman Counties through 330 PM PDT...

At 304 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Pomeroy, or 20 miles southwest of Pullman, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pomeroy, Almota, Wawawai and Mayview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4647 11756 4656 11772 4686 11749 4675 11719
TIME...MOT...LOC 2204Z 216DEG 26KT 4659 11754

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

VT
Local storm report, Aug 11, 3:39 PM PDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
339 PM PDT THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     FLASH FLOOD      4 ENE POMEROY           46.49N 117.52W
08/10/2022                   GARFIELD           WA   PUBLIC

            MUD AND DEBRIS OVER HIGHWAY 12 FROM HEAVY
            RAIN FROM A THUNDERSTORM. ONE LANE CLOSED
            AND POLICE HAD TO HELP DIRECT TRAFFIC
            AROUND.

0455 PM     TSTM WND DMG     5 ESE POMEROY           46.46N 117.49W
08/10/2022                   GARFIELD           WA   TRAINED SPOTTER

            LARGE BRANCHES OF TREES DOWN.

&&

LN

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:15 PM PDTSpecial Weather StatementOTXFerry30 min
Aug 10, 8:44 PM PDTSpecial Weather StatementOTXGarfield31 min
Aug 10, 9:15 PM PDTSpecial Weather StatementOTXGarfield30 min
Aug 10, 10:03 PM PDTSpecial Weather StatementOTXGarfield27 min
Aug 10, 11:28 PM PDTSpecial Weather StatementOTXGarfield47 min
Aug 11, 4:08 AM PDTSpecial Weather StatementOTXPend Oreille37 min
Aug 11, 4:25 AM PDTSevere Thunderstorm WarningOTXPend Oreille65 min
Aug 11, 1:22 PM PDTSpecial Weather StatementOTXAsotin53 min
Aug 11, 2:47 PM PDTAreal Flood AdvisoryOTXAsotin3 hr
Aug 11, 3:04 PM PDTSpecial Weather StatementOTXGarfield26 min
Aug 11, 4:34 PM PDTSevere Thunderstorm WarningOTXSpokane, Whitman41 min
Aug 11, 2:18 PM PDTSpecial Weather StatementOTXNez Perce27 min
Aug 11, 2:35 PM PDTSpecial Weather StatementOTXLewis25 min
Aug 11, 2:56 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce49 min
Aug 11, 3:00 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce45 min
Aug 11, 3:49 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXLewis41 min
Aug 11, 4:37 PM PDTSpecial Weather StatementOTXBenewah38 min
Aug 11, 4:42 PM PDTSpecial Weather StatementOTXLewis33 min

Nearby

Severe Thunderstorm Warnings in Washington, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.